0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Retreatment With Clozapine After Erythromycin-Induced Neutropenia
SASHA I. USISKIN, M.D.; ROB NICOLSON, M.D.; MARGE LENANE, M.S.W.; JUDITH L. RAPOPORT, M.D.
Am J Psychiatry 2000;157:1021-1021. doi:10.1176/appi.ajp.157.6.1021

Agranulocytosis and neutropenia are significant adverse effects of clozapine treatment (1). We report the case of a patient who was retreated with clozapine several years after developing neutropenia under unusual circumstances.

Antonio, a 17-year-old adolescent with childhood-onset schizophrenia, was admitted for clozapine treatment. Despite adequate trials of chlorpromazine, thioridazine, trifluoperazine, molindone, and haloperidol, he had chronic hallucinations and delusions as well as aggressive behavior that necessitated hospitalization for over a year. Over 6 weeks, his dose of clozapine was increased to 600 mg/day with good response and no significant side effects.

Over the following 5 years Antonio continued to improve at this dose. He was able to live with his parents and attended an outpatient day program. At age 21 he developed a fever and sore throat and was treated with erythromycin. Before he began taking the antibiotic, his WBC count was 14,000 cells/μl; it had consistently been above 7,400 cells/μl in the previous month. Within 2 weeks his absolute neutrophil count had dropped to 918 cells/μl. He also had a WBC count of 5,100 cells/μl, so clozapine therapy was discontinued.

In the subsequent 2 years Antonio underwent gross deterioration, again resulting in chronic hospitalization. Despite appropriate trials of haloperidol, risperidone, and olanzapine, he remained profoundly impaired.

At age 24 Antonio was retreated with clozapine, the only antipsychotic that had given him significant benefit; the dose was slowly titrated to 400 mg/day. During this period he developed a fever with no apparent focus of infection. There was an appropriate rise in WBC and absolute neutrophil counts, so conservative management aimed at fever reduction was employed. Within several days both his temperature and WBC count had returned to normal. He was discharged with clozapine therapy, 400 mg/day. Six months later he was doing well clinically and was again living at home.

This report illustrates the case of a patient with refractory schizophrenia who responded well to clozapine treatment. The addition of erythromycin therapy precipitated neutropenia and prevented the continuation of clozapine treatment. However, the patient was retreated 2 years later without difficulty. Because neutropenia almost invariably occurs within 3 months of the initiation of clozapine treatment (1), the development of neutropenia after 5 years is unusual. This suggests that the interaction of clozapine with erythromycin was the precipitating factor for the patient’s blood dyscrasia, particularly since erythromycin-induced agranulocytosis has been reported (2). Erythromycin has also been associated with increased clozapine plasma concentrations and a subsequent seizure (3).

In view of clozapine’s efficacy in patients with schizophrenia, and because of its adverse effects and drug interactions, the addition of other medications to an established treatment regimen of clozapine should be undertaken carefully. Additionally, in patients who develop neutropenia under unusual circumstances, retreatment with clozapine should be considered if previous response has been good.

Alvir JM, Lieberman JA: Agranulocytosis: incidence and risk factors. J Clin Psychiatry 1994; 55(suppl B):S137–S138
 
Tanaka M, Tao T, Kaku K, Kaneko T: Agranulocytosis induced by macrolide antibiotics (letter). Am J Hematol  1995; 48:133
 
Funderburg LG, Vertrees JE, True JE, Miller AL: Seizure following addition of erythromycin to clozapine treatment (letter). Am J Psychiatry 1994; 151:1840–  1841
 
+

References

Alvir JM, Lieberman JA: Agranulocytosis: incidence and risk factors. J Clin Psychiatry 1994; 55(suppl B):S137–S138
 
Tanaka M, Tao T, Kaku K, Kaneko T: Agranulocytosis induced by macrolide antibiotics (letter). Am J Hematol  1995; 48:133
 
Funderburg LG, Vertrees JE, True JE, Miller AL: Seizure following addition of erythromycin to clozapine treatment (letter). Am J Psychiatry 1994; 151:1840–  1841
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 11

Related Content
Books
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 8.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 37.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles